Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Wichita, KS

July 10, 2014Barton County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 10, 2014, 3:21 AM CDT for Barton County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2014, 3:21 AM CDT (08:21 UTC)
Expired
Jul 10, 2014, 3:45 AM CDT
In force
24 min
Issued by
NWS Wichita, KS

County Barton County, KS

The radar

The Dodge City radar (KDDC), 138 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

493 
WWUS83 KICT 100821
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
321 AM CDT THU JUL 10 2014

KSZ047-100845-
BARTON-
321 AM CDT THU JUL 10 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 345 AM CDT

* AT 317 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR SUSANK...OR 16 MILES NORTH OF
  GREAT BEND...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...SUSANK...HOISINGTON...CLAFLIN AND ELLINWOOD.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL ALSO PRODUCE VERY HEAVY RAINFALL WITH MINOR 
LOW-LAND FLOODING POSSIBLE. 

&&

LAT...LON 3870 9883 3870 9879 3857 9848 3832 9849
      3827 9875 3855 9900
TIME...MOT...LOC 0821Z 300DEG 15KT 3859 9882

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 10, 2:47 AM CDT, 34 minutes earlier.

Area forecast discussion, Jul 10, 2:47 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
247 AM CDT THU JUL 10 2014

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 244 AM CDT THU JUL 10 2014

LOW LEVEL JET AND MOISTURE TRANSPORT CONTINUES TO FEED INTO CENTRAL
KS...WITH A CLUSTER OF STORMS MOVING INTO NW KICT.  THIS AREA OF
CONVECTION IS DEVELOPING ALONG THE MAIN THETA-E AXIS SITUATED FROM
KGBD TO KICT. MUCAPE VALUES AND DECENT BULK SHEAR SUGGEST THAT THIS
CONVECTION WILL CONTINUE FOR THE MORNING HOURS...TRAINING TO THE SE
TOWARDS KWLD. SLOW MOVEMENT OF THE STORMS TO THE SOUTHEAST...MAY
LEAD TO HEAVY RAINFALL AND POSSIBLE FLASH FLOODING THREAT...
ESPECIALLY OVER SOUTH CENTRAL KS FOR THE MORNING HOURS.

THINK THIS CONVECTION WILL CONTINUE TO TRAIN ALONG THIS THETA-E
GRADIENT UNTIL AT LEAST 14Z...WHEN SHORT TERM MODELS SHOW THETA-E
AXIS AND LOW LEVEL JET SHIFTING TO THE NORTHEAST INTO AREAS EAST OF
KSLN TO KICT LINE FOR THE LATE MORNING HOURS.  WILL GO WITH FAIRLY
HEALTHY POPS FOR THE MORNING GIVEN THIS CONVECTION....WITH A GRADUAL
SHIFT OF THE POPS INTO THE FLINT HILLS FOR THE NOON TIME
HOURS.

THINK MOST OF THE CONVECTION WILL SHIFT EAST-NORTHEAST INTO NE KS
FOR THE AFTERNOON HOURS...WITH MOST AREAS SEEING A RETURN TO
SUNSHINE BY LATE THIS AFTERNOON.  A LITTLE CONCERNED ABOUT HOW GOOD
THE TEMP RECOVERY WILL BE FOR AREAS OVER THE FLINT HILLS...SO WILL
TWEAK MAX TEMPS DOWN SOME IN THIS AREA. THE REST OF THE AREA WILL
REBOUND NICELY.

FRI-SAT: THE WEAK RIDGING OVER THE ROCKIES WILL LEAD TO A COUPLE
OF HOT DAYS FOR FRI AND SAT. LOW TO MID LEVEL FLOW...WILL
GRADUALLY SHIFT MORE TO THE S-SW...WHICH WILL LEAD TO BETTER
DOWNSLOPE FLOW AND DRIER SURFACE DEWPOINTS WORKING INTO THE AREA.
THIS WILL LEAD TO TEMPS CLIMBING CLOSE TO THE CENTURY MARK FOR
CENTRAL KS. NOT TOO SURE WE WILL MAKE 100...AS ALOT OF THE HEATING
WILL GO INTO BURNING OFF THE LOW LEVEL MOISTURE/SURFACE
DEWPOINTS...UNLESS BETTER MIXING DEVELOPS. THE WARMER AIR ALOFT
WILL ALSO EFFECTIVELY CAP OFF ANY STORM CHANCES...AS 700H TEMPS
WARM TO PLUS 12-14 FOR FRI. THINK MOST OF THE AREA WILL ALSO
REMAIN CAPPED FOR SAT...WITH ANY CHANCE OF CONVECTION STAYING
ALONG OR NORTH OF INTERSTATE 70.

KETCHAM

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 244 AM CDT THU JUL 10 2014

FLOW ACTUALLY SHIFTS TO MORE NORTH-NORTHWESTERLY FOR THE END OF
THE WEEKEND...AS A STRONGER SHORTWAVE PUSHES INTO THE GREAT LAKES.
AS THIS FLOW SHIFTS...MEDIUM RANGE MODELS CONTINUE TO SHOW ANOTHER
WEAK FRONTAL BOUNDARY DROPPING SLOWLY SOUTH ACROSS THE FORECAST
AREA FOR SUN/MON. NOT SURE HOW WIDESPREAD THE CONVECTIVE CHANCES
WILL BE ALONG THE BOUNDARY AS CONVERGENCE ISNT THAT GREAT...OR FOR
THAT MATTER WHERE THE BOUNDARY WILL ACTUALLY BE LOCATED. SO WILL
KEEP THE POPS LOW FOR NOW.

BOTH THE GFS AND ECMWF SHOW A PUSH OF DRIER AIR MOVING INTO THE
PLAINS FROM THE NORTHERN PLAINS FOR MON NIGHT INTO TUE. THIS WILL
LEAD TO UNSEASONABLY COOLER AIR MOVING INTO THE AREA...WITH MOST
OF THE SHOWERS AND THUNDERSTORMS SHIFTING SOUTH INTO OK. WILL
LEAVE SOME LOW POPS ACROSS SRN KS FOR COORDINATION SAKE...BUT
COULD SEE POPS COMPLETELY REMOVED WITH LATER FORECASTS IF MODELS
CONTINUE TO SHOW THIS TREND.

KETCHAM

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1127 PM CDT WED JUL 9 2014

AVIATION CONCERN WILL REMAIN STORMS OVERNIGHT INTO THU MORNING.

STORMS HAVE STARTED TO DEVELOP OVER CENTRAL KS IN AN AREA OF
STRONG MID LEVEL THETA-E ADVECTION AND ISENTROPIC LIFT IN THE
310-315K LAYER. WOULD EXPECT STORMS TO CONTINUE OVER THE NEXT
SEVERAL HOURS WITH STRONG TO SEVERE STORMS POSSIBLE. THE MAIN
THREAT WILL BE HAIL UP TO HALF DOLLAR SIZE. STORMS SHOULD END AT
KICT AROUND SUNRISE WITH STORMS LINGERING OVER SE KS THROUGH AT
LEAST 15Z.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    89  73  96  75 /  50   0  10  10
HUTCHINSON      88  73  95  75 /  40   0  10  10
NEWTON          86  72  95  75 /  60   0  10  10
ELDORADO        85  72  95  75 /  60   0  10  10
WINFIELD-KWLD   89  73  96  75 /  60   0  10  10
RUSSELL         92  75  98  75 /  30  10  10  10
GREAT BEND      93  75  97  75 /  20   0  10  10
SALINA          87  74  96  75 /  50  10  10  10
MCPHERSON       87  73  95  75 /  50  10  10  10
COFFEYVILLE     87  73  97  74 /  50  10  10  10
CHANUTE         85  72  96  74 /  50  10  10  10
IOLA            85  72  96  73 /  40  10  10  10
PARSONS-KPPF    86  72  96  74 /  50  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 9, 11:42 PM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1142 PM CDT WED JUL 9 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1142 PM CDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STORMS WILL BE LIKELY OVERNIGHT FOR MUCH OF THE AREA. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND WINDS
TO 60 MPH. LOCATIONS ALONG AND WEST OF INTERSTATE 135 WILL HAVE THE
BEST CHANCE TO EXPERIENCE THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL PERSIST ON THURSDAY...MAINLY EAST OF I-35.
THESE ARE NOT EXPECTED TO BE SEVERE. HOWEVER STRONG STORMS ARE
POSSIBLE...ESPECIALLY IN EXTREME SOUTHEAST KANSAS.

HEAT INDICES AROUND 100 TO 102 ARE FORECAST OVER SOUTHEAST KANSAS
FRIDAY AFTERNOON...AND 100 TO 104 ON SATURDAY SOUTHEAST OF A LINE
FROM KINGMAN TO EUREKA. HEAT INDICES NEAR 100 ARE POSSIBLE NEAR
THE OKLAHOMA BORDER ON SUNDAY AFTERNOON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER CENTRAL KANSAS
LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. CHANCES WILL INCREASE
AREA WIDE SUNDAY NIGHT THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...ALTHOUGH STRONG STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/LAWSON

In the hours before

Special weather statement, Jul 10, 1:03 AM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
103 AM CDT THU JUL 10 2014

KSZ067-100645-
RENO-
103 AM CDT THU JUL 10 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 145 AM CDT

* AT 1259 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF SOUTH
  HUTCHINSON...OR 6 MILES WEST OF HUTCHINSON...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUTCHINSON...SOUTH HUTCHINSON...BUHLER...HAVEN...HUTCHINSON AIRPORT
  AND YODER.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3818 9813 3817 9770 3790 9770 3792 9815
TIME...MOT...LOC 0604Z 278DEG 15KT 3808 9800

JAKUB
Local storm report, Jul 10, 1:09 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
109 AM CDT THU JUL 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     HAIL             5 W HUTCHINSON          38.07N 98.01W
07/10/2014  E0.88 INCH       RENO               KS   EMERGENCY MNGR

&&

RBL
Local storm report, Jul 10, 1:12 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
112 AM CDT THU JUL 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     HAIL             1 W HUTCHINSON          38.07N 97.93W
07/10/2014  E1.00 INCH       RENO               KS   TRAINED SPOTTER

&&

RBL
Local storm report, Jul 10, 1:13 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
113 AM CDT THU JUL 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 AM     HAIL             HUTCHINSON              38.07N 97.91W
07/10/2014  E1.25 INCH       RENO               KS   TRAINED SPOTTER

&&

KED
Local storm report, Jul 10, 1:16 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
116 AM CDT THU JUL 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     HAIL             HUTCHINSON              38.07N 97.91W
07/10/2014  E1.00 INCH       RENO               KS   TRAINED SPOTTER

&&

RBL
Special weather statement, Jul 10, 3:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
321 AM CDT THU JUL 10 2014

KSZ047-100845-
BARTON-
321 AM CDT THU JUL 10 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 345 AM CDT

* AT 317 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR SUSANK...OR 16 MILES NORTH OF
  GREAT BEND...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...SUSANK...HOISINGTON...CLAFLIN AND ELLINWOOD.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL ALSO PRODUCE VERY HEAVY RAINFALL WITH MINOR
LOW-LAND FLOODING POSSIBLE.

&&

LAT...LON 3870 9883 3870 9879 3857 9848 3832 9849
      3827 9875 3855 9900
TIME...MOT...LOC 0821Z 300DEG 15KT 3859 9882

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:37 PM CDTSpecial Weather StatementICTBarton38 min
Jul 10, 12:13 AM CDTSevere Thunderstorm WarningICTReno47 min
Jul 10, 1:03 AM CDTSpecial Weather StatementICTReno42 min
Jul 10, 1:12 AM CDTSevere Thunderstorm WarningICTHarvey, Reno26 min
Jul 10, 1:18 AM CDTAreal Flood WarningICTBarton6 hr
Jul 10, 2:59 AM CDTAreal Flood WarningICTSedgwick5 hr
Jul 10, 3:06 AM CDTAreal Flood WarningICTKingman5 hr
Jul 10, 3:47 AM CDTFlash Flood WarningICTBarton5 hr
Jul 10, 4:02 AM CDTAreal Flood WarningICTHarper, Kingman5 hr

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.